Abstract 19627: Long-Term Epoprostenol Infusion Therapy Could Induce Hyperthyroidism in Patients With Idiopathic and Hereditary Pulmonary Arterial Hypertension
Background: Epoprostenol is one of the most important drugs in the treatment for patients with pulmonary arterial hypertension (PAH). Recently, it was suggested that epoprostenol could induce hyperthyroidism even in patients with PAH without thyroid-stimulating immunoglobulin. We therefore investigated the occurrence of thyroid dysfunction in idiopathic and hereditary PAH (I/HPAH) patients after the start of PAH specific therapies. We also examined the relationship between thyroid dysfunction and the administration of epoprostenol including the dosage and the length of the therapy.
Methods: We retrospectively reviewed medical records of consecutive 135 patients with I/HPAH treated in National Cerebral and Cardiovascular Center from June 1980 to May 2010 (age 35.8 ± 15.1 year-old, men 40, women 95). We assessed the occurrence of thyroid dysfunction after the start of PAH specific therapies such as administration of epoprostenol, bosentan, and sildenafil. The relation between the occurrence of hyperthyroidism and the dosage and the length of administration of epoprostenol was also evaluated.
Results: In 135 patients with I/HPAH, 8 patients were excluded because of prior thyroid dysfunction. Therefore, the remaining 127 patients were analyzed. Thyroid dysfunction occurred in 20 patients with I/HPAH (15.7%) after the PAH specific therapies (hyperthyroidism: 15, hypothyroidism: 5). All the patients who onset hyperthyroidism had been administered intravenous epoprostenol. At the onset, the dose of epoprostenol was 34.7 ± 17.6 ng/kg/min, the mean length of epoprostenol therapy was 3.5 ± 1.9 years and the accumulated amount of epoprostenol was 2.7 ± 1.9 g. Cumulative rate of hyperthyroidism in I/HPAH patients treated with epoprostenol estimated 45.2% in 10 years (Figure).
Conclusions: Long-term intravenous epoprostenol therapy could frequently induce hyperthyroidism.
- © 2010 by American Heart Association, Inc.